Digestive system problems
Hormone therapy can cause a few problems with your digestive system.
You may feel sick. This is usually mild and settles down after a few days or weeks. Your doctor can prescribe anti-sickness tablets, which should help.
You might have constipation or diarrhoea. This is usually mild and can be controlled with diet or drugs. But as with any diarrhoea, if it is severe or lasts for more than 2 or 3 days, you need to tell your doctor or nurse.
You may lose your appetite a little. Or you may have an increased appetite, which can lead to weight gain.
You may start your menopause when you begin hormone therapy. This could be temporary or permanent.
Your periods will stop if you are taking a luteinising hormone (LH) blocker. Your periods may stop or become lighter if you are taking tamoxifen.
You might also get other menopausal symptoms, even if you’ve already had your menopause. For example, you may have vaginal dryness, hot flushes, sweating and a lowered sex drive.
Tell your doctor or nurse if you are having any problems coping with the sweating. There is treatment available that may help.
Some hormone therapies can cause hair thinning. This is usually not noticeable by other people. But if you are worried about hair thinning and would like tips on ways to cover your hair, you can learn more about hair thinning and cancer drugs.
Muscle and bone changes
You might develop pains in your joints. This often settles down after a few weeks. You can take a mild painkiller to help control aches and pains.
Some hormone therapies such as aromatase inhibitors can cause thinning of your bones. Tamoxifen can cause bone thinning in premenopausal women. Tamoxifen doesn’t cause bone thinning in postmenopausal women, and it can help to maintain the strength of your bones.
Weight-bearing exercise can help to build up the bones and protect them. This means any exercise where you are carrying your own weight, such as walking, running, cycling or exercise in the gym.
Swimming is not a weight-bearing exercise. So although it is good for you in other ways, it won’t help with bone thinning. Check with your doctor before starting any new type of exercise, especially if you have not exercised for a while.
Bone thinning can lead to osteoporosis and bone fractures if it continues for a few years. So your doctor may treat you with a drug (a bisphosphonate) to strengthen your bones.
Get more information on osteoporosis risk and hormone therapy
You might put on weight. You should be able to control this with diet and exercise. But it is often a struggle to keep weight down when you are having hormone treatment. Ask to see a dietician for advice about managing your weight.
Let your doctor or nurse know if you have headaches. They can prescribe a mild painkiller such as paracetamol for you.
Some men and women feel that their memory gets worse when they have been having hormone treatment for a while. Your memory may not improve while you are taking the hormone treatment. But there are ways to make life easier, such as making lists so you don’t forget things.
It is natural to feel cheated and upset if you have this particular side effect. Talk to your doctor or specialist nurse if you feel this is having a significant effect on your life.
Mood swings and depression
Some men and women have mood swings and even depression while having treatment such as Zoladex (goserelin). Talking with someone close to you may help. If you don’t feel comfortable sharing your feelings with people you know, seeing a counsellor may help.
Your risk of blood clots (thrombosis) can slightly increase when you take tamoxifen. Tell your doctor if you or a close relative have had a blood clot in the past.
Let them know if you have pain, redness or swelling in your legs. Also tell them if you have sudden breathlessness, chest pain, or if you cough up blood.
Remember that the side effects we have listed above are general ones. Tell your doctor or nurse if you have any side effects. They may be able to help reduce them.